Michigan, 2015

Hail in Michigan, May 27, 2015

May 27, 2015 · NWS MQT · 1 event in 1 county or zone

An upper level disturbance moving through a moist and unstable air mass triggered isolated severe thunderstorms with large hail near Stephenson in Menominee County on the evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper level disturbance moving through a moist and unstable air mass triggered isolated severe thunderstorms with large hail near Stephenson in Menominee County on the evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 27, 5:44 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 27, 5:44 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
744 PM EDT WED MAY 27 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 416 PM EDT WED MAY 27 2015

WV IMAGERY AND RUC ANALYSIS INDICATED A SHORTWAVE EXITING TO THE
EAST OF LAKE SUPERIOR LEAVING WNW MID/UPPER LEVEL FLOW FROM S CNTRL
CANADA INTO THE NRN LAKES. A WEAK SHRTWV FROM WRN LAKE SUPERIOR INTO
NW WI COMBINED WITH MLCAPE VALUES FROM 500-1000 J/KG OVER AREAS
WHERE SUNSHINE HAS PREVAILED THIS AFTERNOON HAS TRIGGERED SOME
ISOLD/SCT SHRA/TSRA FROM YQT TO DLH AND NEAR THE WI BORDER FROM LNL
TO IMT.

LATE THIS AFTERNOON AND TONIGHT...RADAR TRENDS AND SHORT RANGE HIGH
RES MODELS SUGGEST THAT THE SHRA/TSRA WILL REMAIN NEAR THE WI
BORDER. SOME SHRA/TSRA MOVING ACROSS LAKE SUPERIOR ABOVE THE MARINE
LAYER MAY ALSO SURVIVE INTO NW UPPER MI THIS EVENING BUT WITH LESS
AVAILABLE MLCAPE AND THE LOSS OF DAYTIME HEATING...EXPECT THE
SHRA/TSRA TO DIMINISH. OTHERWISE...WITH COOLING BY LATE EVENING THE
REST OF THE PCPN WILL END.

WED...AS THE MID LEVEL TROUGH OVER THE ROCKIES EDGES TO THE EAST SW
FLOW WILL AGAIN DEVELOP FROM THE CNTRL PLAINS TO THE WRN LAKES.
EXPECT ENOUGH SUNSHINE TO PUSH TEMPS TO NEAR 80F OVER THE WEST HALF
RESULTING IN MLCAPE VALUES INTO THE 1000-1500 J/KG RANGE. THE MODELS
SUGGEST THAT A WEAK SHRTWV MOVING INTO THE AREA WILL TRIGGER ANOTHER
ROUND OF ISOL/SCT TSRA OVER THE WEST DURING THE AFTERNOON. WITH 0-
6KM SHEAR VALUES INTO THE 30-35 KNOT RANGE...A FEW STRONGER STORMS
COULD DEVELOP WITH SMALL HAIL AND GUSTY WINDS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 412 PM EDT WED MAY 27 2015

PRIMARY WEATHER ISSUES IN THE LONG TERM ARE TSRA STRENGTH ON FRIDAY
AND MIN TEMPS/FREEZE POTENTIAL FOR SATURDAY NIGHT AND SUNDAY NIGHT.

SHORTWAVE RIDGE IS OVER UPPER GREAT LAKES ON THURSDAY EVENING WITH
BROAD TROUGH FM CNTRL CANADA BACK OVER THE WESTERN CONUS. ANY ISOLD
SHRA/TSRA ON THURSDAY AFTN SHOULD FADE AWAY WITH LOSS OF DAYTIME
HEATING AND MINUS ADDITIONAL LARGER SCALE LIFTING MECHANISM. ANOTHER
SMALL CHANCE OF SHRA/TSRA LATER AT NIGHT OVER THE WEST AHEAD OF
BETTER MOISTURE TRANSPORT OUT AHEAD OF LOW PRESSURE AND COLD FRONT
MOVING ACROSS THE NORTHERN PLAINS. SOME HINT OF WEAKER SHORTWAVE
TIED TO THAT MOISTURE TRANSPORT. IF THAT OCCURS...BETTER CHANCE FOR
ORGANIZED SHRA AND POSSIBLE TSRA LATE THU NIGHT INTO FRIDAY MORNING.

AS CENTRAL CANADA TROUGH ALOFT DROPS ACROSS MANITOBA AND NORTHERN
ONTARIO ON FRIDAY ASSOCIATED LOW PRESSURE AND SFC COLD FRONT MOVES
FROM NORTHERN PLAINS TO THE UPPER GREAT LAKES. DECENT AGREEMENT FM
THE MODELS THAT FROPA OCCURS FRIDAY AFTN. MAIN QUESTION REMAINS IN
HOW MUCH INSTABILITY BUILDS UP AHEAD OF THE FRONT...AND WOULD
CERTAINLY BE AFFECTED BY ANY SHRA/TSRA AROUND DURING THE MORNING
HOURS. OVERALL THERE IS DECENT AGREEMENT THAT MLCAPES WILL BE AT
LEAST 500J/KG AND MAY BE OVER 1000 J/KG BY TIME FRONT WORKS ACROSS
IN THE AFTN. GREATEST INSTABILITY IS LOCATED OVER WI...BUT IS
FORECAST TO EXPAND OVER PORTIONS OF CNTRL UPR MICHIGAN AHEAD OF THE
FRONT. DEEP LAYER SHEAR UP TO 35 KTS WOULD BE FAVORABLE FOR
ORGANIZED STORMS...BUT POTENTIAL WILL BE HELD DOWN IF MORE
WIDESPREAD SHRA AND TSRA ARE AROUND EARLIER IN THE DAY. MOISTURE
AVAILABILITY NOT AN ISSUE AS PERSISTENT H85-H7 MOISTURE TRANSPORT
BOOSTS PWATS OVER 1.5 INCHES ALONG AND AHEAD OF THE FRONT. FAIR TO
SAY IF THERE IS AT LEAST SOME INSOLATION ON FRIDAY...THERE WOULD BE
RISK OF AT LEAST STRONG STORMS DURING THE AFTN. SPC DAY3 RISK HAS
MARGINAL CATEGORY MAINLY SOUTH OF HERE INTO WHERE BETTER CHANCE OF
HIGHER INSTABILITY RESIDES. FRONT MOVES ACROSS ALL OF UPR MICHIGAN
AFTER MIDNIGHT FRIDAY NIGHT. IT WILL PROBABLY TAKE UNTIL THE FRONT
HAS EXITED BEFORE CHANCES OF RAIN ARE ELIMINATED DUE TO DEEP
MOISTURE PERSISTING EVEN BEHIND THE SFC FRONT AND POSSIBILITY OF
SHORTWAVES WORKING THROUGH ON EDGE OF LARGE SCALE TROUGH. POPS
HIGHEST FRIDAY WITH THIS FROPA.

CONFLUENCE ALOFT ON WESTERN EDGE OF TROUGH MOVING ACROSS NORTHERN
ONTARIO AND QUEBEC LEADS TO LARGE HIGH PRESSURE BUILDING IN ON
SATURDAY. CHILLY DAY FOR LATE MAY STANDARDS ON SATURDAY AS TEMPS
EVEN INLAND TOWARD WI BORDER MAY ONLY STRUGGLE INTO THE 50S DESPITE
GOOD DEAL OF SUNSHINE. GRADIENT ONSHORE WINDS NEAR LK SUPERIOR WILL
KEEP TEMPS THERE IN THE 40S. AIRMASS QUITE DRY WITH PWATS DROPPING
TO 0.25-0.35 INCHES BY SATURDAY NIGHT. LIGHT WINDS/CLEAR SKIES AND
DRY AIRMASS POINT TO STRONG RADIATIONAL COOLING AND WITH DWPNTS ON
SATURDAY BLO 30F...A FREEZE IS LIKELY ON SATURDAY NIGHT. LACK OF ANY
ONSHORE FLOW LATER SATURDAY NIGHT FAVORS EVEN SHORELINE AREAS NEAR
LK SUPERIOR AND MOST OF LK MICHIGAN FOR MIN TEMPS AT LEAST IN THE
LOWER 30S WITH STRONG FROST POSSIBILITY. WEAK EASTERLY WINDS ON
SOUTHERLY EDGE OF SFC HIGH COULD KEEP BAY OF GREEN BAY SHORE IN FAR
SCNTRL WITH THE WARMEST TEMPS OVER THE CWA. ANOTHER CHILLY DAY FOR
SUNDAY UNDER MOSTLY SUNNY SKIES. INLAND TEMPS NEAR 60 DEGREES WHICH
IS OVER 10 DEGREES BLO NORMAL. TEMPS ALONG LK SUPERIOR WILL BE
MAINLY IN THE 40S OR 50S. WENT ON LOW SIDE FOR TEMPS SUNDAY NIGHT
AND INCLUDED FROST MENTION AGAIN. SOME BIAS CORRECTED GUIDANCE
INDICATED MINS BACK TO AROUND 32 DEGREES WHICH SEEMS REASONABLE
AS RIDGE AND DRY AIRMASS LINGERS...ESPECIALLY CNTRAL AND EAST.

REST OF EXTENDED FEATURES A WARMING TREND. UPPER LEVEL FLOW FLATTENS
OUT IN WAKE OF THE TROUGH THIS WEEKEND. HIGH AT THE SFC SLOWLY MOVES
OFF TO THE EAST OVER NEW ENGLAND AND MID ATLANTIC PUTTING PLAINS AND
GREAT LAKES WITHIN RETURN FLOW. H85 TEMPS AS EARLY AS TUESDAY RISE
TO 14C...WHICH WOULD YIELD HIGHS WELL INTO THE 70S INLAND FROM THE
GREAT LAKES. MAY SEE SOME MID CLOUDS SPILL ACROSS UPR LAKES ON
TUESDAY DUE TO WARM AIR ADVECTION H85-H7. PROBABLY NOT MUCH RISK OF
SHRA THOUGH AS FORCING AND MOISTURE IS MARGINAL AT BEST. MAYBE BETTER
CHANCE OF SHRA/TSRA ON WEDNESDAY AS TROUGH ALOFT HEADS ACROSS
WESTERN CONUS. BETTER CHANCES PROBABLY STAY WEST YET CLOSER TO THE
SFC LOW OVER THE NORTHERN PLAINS. AS LONG AS SYSTEM DOES NOT SPEED
UP TO THE EAST...GOOD CHANCE THAT TEMPS MAY TOP OUT AROUND 80
DEGREES ON WEDNESDAY.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 744 PM EDT WED MAY 27 2015

VFR CONDITIONS TO PREVAIL THROUGH THE FORECAST. LINGERING -SHRA/-TSRA
OVER THE WESTERN TWO TAF SITES WILL BE FINISHED BY 1Z WITH THE LOSS
OF DAYTIME INSTABILITY. THERE IS SOME CONCERN THAT WITH LIGHT
EASTERLY FLOW DEVELOPING OVERNIGHT AT KCMX AND KSAW THAT PATCHY FOG
MAY DEVELOP BUT HAVE ONLY MENTIONED A SLIGHT RESTRICTION TO VSBY DUE
TO FOG AT KCMX ATTM AS IT WILL BE EASIER TO TAP INTO MOISTURE FROM
THE MARINE LAYER THERE. WILL NEED TO MONITOR BOTH SITES AS THE NIGHT
PROGRESSES. KIWD AND KCMX WILL SEE AN INCREASING CHANCE FOR SHOWERS
LATE THURSDAY AFTERNOON BUT PROBABILITIES ARE QUITE LOW ATTM.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 416 PM EDT WED MAY 27 2015WINDS ARE EXPECTED TO STAY AT OR BELOW 20 KNOTS FOR MOST
OF THIS FORECAST PERIOD WITH THE EXCEPTION OF FRI NIGHT INTO EARLY
SATURDAY WHERE THEY WILL INCREASE TO NEAR 30 KNOTS ACROSS EASTERN
LAKE SUPERIOR BEHIND A COLD FRONT MOVING THROUGH THE REGION. FOG
WILL LINGER THROUGH TONIGHT AND MAY BE DENSE AT TIMES. ADDITIONAL
FOG IS EXPECTED TO DEVELOP THURSDAY NIGHT AND FRIDAY AHEAD OF THE
NEXT LOW AND ASSOCIATED COLD FRONT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLB
LONG TERM...JLA
AVIATION...RJT
MARINE...JLB
Hazardous weather outlook, May 27, 3:04 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
504 PM EDT WED MAY 27 2015

MIZ001>007-009>014-084-085-281200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
504 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER THE WEST HALF
OF UPPER MICHIGAN. THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND
HEAVY RAIN.

PATCHY DENSE FOG IS POSSIBLE NEAR THE GREAT LAKES SHORES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALLY DENSE FOG IS EXPECTED NEAR THE GREAT LAKES THURSDAY NIGHT
AND FRIDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON OVER WESTERN UPPER
MICHIGAN. STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY OVER
ALL OF UPPER MICHIGAN. SOME STRONGER STORMS ARE POSSIBLE...ESPECIALLY
FRIDAY AFTERNOON.

A FROST OR FREEZE IS EXPECTED LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING. THE LOWEST TEMPERATURES IN THE LOWER TO MIDDLE 20S ARE
EXPECTED OVER INTERIOR WESTERN UPPER MICHIGAN...WHILE TEMPERATURES
ALONG THE GREAT LAKES SHORES COULD FALL TO AS LOW AS THE LOWER 30S.
MORE FROST IS POSSIBLE AGAIN SUNDAY NIGHT...ESPECIALLY INLAND FROM
THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-281200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
504 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

LOCALLY DENSE FOG IS EXPECTED.

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG IS EXPECTED AGAIN THURSDAY NIGHT THROUGH FRIDAY. THE FOG MAY BE
DENSE AT TIMES.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-281200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
504 PM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING.

LOCALLY DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG IS EXPECTED THURSDAY NIGHT AND FRIDAY. THE FOG MAY BE DENSE AT
TIMES.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

In the hours before

Special weather statement, May 27, 3:58 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
458 PM CDT WED MAY 27 2015

MIZ012-272230-
MENOMINEE MI-
458 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MENOMINEE COUNTY
UNTIL 530 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARTHUR BAY...OR 12 MILES NORTH OF MENOMINEE...MOVING SOUTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTHUR BAY...WALLACE...CARBONDALE AND BIRCH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4529 8768 4530 8768 4540 8747 4535 8741
      4533 8741 4529 8744 4522 8752 4517 8757
      4517 8760
TIME...MOT...LOC 2158Z 327DEG 20KT 4529 8753

RJT
Special weather statement, May 27, 6:43 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
843 PM EDT WED MAY 27 2015

MIZ013-280145-
DELTA MI-
843 PM EDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
945 PM EDT...

AT 843 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK...OR 27 MILES NORTH OF ESCANABA...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAPID RIVER...U.S. 41 BETWEEN TRENARY AND RAPID RIVER...ROCK...
BRAMPTON...ENSIGN...PERKINS...MAPLEWOOD AND LATHROP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4586 8697 4588 8695 4590 8695 4591 8694
      4590 8698 4588 8700 4606 8725 4615 8724
      4616 8694 4603 8667 4582 8692
TIME...MOT...LOC 0043Z 309DEG 14KT 4614 8716

RJT
Special weather statement, May 27, 7:36 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
836 PM CDT WED MAY 27 2015

MIZ012-280215-
MENOMINEE MI-
836 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MENOMINEE COUNTY UNTIL
915 PM CDT...

AT 834 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STEPHENSON...OR 20 MILES NORTH OF MENOMINEE...MOVING SOUTHEAST AT 15
MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR NATHAN...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STEPHENSON...ARTHUR BAY...CEDAR RIVER...BAGLEY...DAGGETT...SWANSON...
CARBONDALE...INGALLS...WALLACE...NATHAN AND BANAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4532 8767 4534 8765 4537 8766 4539 8769
      4538 8773 4541 8776 4566 8775 4543 8733
      4537 8740 4529 8744 4519 8755
TIME...MOT...LOC 0134Z 319DEG 14KT 4541 8759

RJT

The radar

The Green Bay radar (KGRB), 110 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Menominee

When
May 27, 7:39 PM CST to 7:46 PM CST
Where
Menominee County, 0.97 mi E of Stephenson
Measured
2 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
45.420, -87.600

The spotter near Stephenson reported two-inch diameter hail, although most hail stones covering the ground were smaller. The large hail damaged roofs on homes across Stephenson, and the combination of the hail and heavy rainfall rates of 1-2 inches per hour clogged storm sewers and caused flooding of the Stephenson School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571453.